Alert archive / Washington / Red Flag Warnings in 2014

Red Flag Warning 15, NWS Spokane, WA

September 8, 2014

NWS Spokane, WA issued this red flag warning at Sep 8, 2014, 5:35 AM PDT. It took effect at Sep 8, 2014, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2014, 5:35 AM PDT (12:35 UTC)
In effect from
Sep 8, 2014, 1:00 PM PDT
Expired
Sep 8, 2014, 8:00 PM PDT
In force
7 hr
Issued by
NWS Spokane, WA

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WWUS86 KOTX 081235
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
535 AM PDT MON SEP 8 2014

...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON THROUGH MONDAY
EVENING FOR A COMBINATION OF BREEZY WINDS AND LOW RELATIVE
HUMIDITY VALUES...

.A DRY COLD FRONT IS EXPECTED TO PASS THROUGH THE INLAND
NORTHWEST THIS AFTERNOON. THIS WILL BRING INCREASING WINDS
COMBINED WITH LOW RELATIVE HUMIDITY VALUES. THE STRONGEST WINDS
ARE EXPECTED BETWEEN 200 PM AND 700 PM.

WAZ673-674-676-677-082200-
/O.UPG.KOTX.FW.A.0010.140908T2000Z-140909T0600Z/
/O.NEW.KOTX.FW.W.0015.140908T2000Z-140909T0300Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON PALOUSE AND SPOKANE AREA (ZONE 674)-
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
535 AM PDT MON SEP 8 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 673...674...676...AND 677...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA: FIRE WEATHER ZONE 673 EAST WASHINGTON NORTHERN 
  COLUMBIA BASIN (ZONE 673)...FIRE WEATHER ZONE 674 EAST 
  WASHINGTON PALOUSE AND SPOKANE AREA (ZONE 674)...FIRE WEATHER 
  ZONE 676 EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 
  676) AND FIRE WEATHER ZONE 677 EAST WASHINGTON CENTRAL CASCADE 
  VALLEYS (ZONE 677).

* WINDS: WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH...EXCEPT WEST
  WINDS 15 TO 25 MPH WITH GUSTS UP TO 35 MPH DOWN THE KITTITAS
  VALLEY.

* RELATIVE HUMIDITIES: 12 TO 24 PERCENT.

* IMPACTS: THE COMBINATION OF WINDS...LOW HUMIDITY...AND 
  CRITICALLY DRY FUELS MAY RESULT IN RAPID FIRE SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL. 

&&

$$
2 follow-up statements
968 
WWUS86 KOTX 082106
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
206 PM PDT MON SEP 8 2014

...RED FLAG WARNING IN EFFECT THROUGH THIS EVENING FOR A
COMBINATION OF BREEZY WINDS AND LOW RELATIVE HUMIDITY VALUES...

.A DRY COLD FRONT IS EXPECTED TO PASS THROUGH THE INLAND
NORTHWEST THIS AFTERNOON. THIS WILL BRING INCREASING WINDS
COMBINED WITH LOW RELATIVE HUMIDITY VALUES. THE STRONGEST WINDS
ARE EXPECTED BETWEEN 200 PM AND 700 PM.

WAZ673-674-676-677-090300-
/O.CON.KOTX.FW.W.0015.000000T0000Z-140909T0300Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON PALOUSE AND SPOKANE AREA (ZONE 674)-
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
206 PM PDT MON SEP 8 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 673...
674...676...AND 677...

* AFFECTED AREA: FIRE WEATHER ZONE 673 EAST WASHINGTON NORTHERN 
  COLUMBIA BASIN (ZONE 673)...FIRE WEATHER ZONE 674 EAST 
  WASHINGTON PALOUSE AND SPOKANE AREA (ZONE 674)...FIRE WEATHER 
  ZONE 676 EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 
  676) AND FIRE WEATHER ZONE 677 EAST WASHINGTON CENTRAL CASCADE 
  VALLEYS (ZONE 677).

* WINDS: WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH...EXCEPT WEST 
  WINDS 15 TO 25 MPH WITH GUSTS UP TO 35 MPH DOWN THE KITTITAS 
  VALLEY.

* RELATIVE HUMIDITIES: 12 TO 24 PERCENT.

* IMPACTS: THE COMBINATION OF WINDS...LOW HUMIDITY...AND 
  CRITICALLY DRY FUELS MAY RESULT IN RAPID FIRE SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
759 
WWUS86 KOTX 090239
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
739 PM PDT MON SEP 8 2014


WAZ673-674-676-677-090345-
/O.EXP.KOTX.FW.W.0015.000000T0000Z-140909T0300Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON PALOUSE AND SPOKANE AREA (ZONE 674)-
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
739 PM PDT MON SEP 8 2014

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 673...674...676
...AND 677...

WIND HAS DECREASED AND RELATIVE HUMIDITY HAS INCREASED. THE WIND
AND RELATIVE HUMIDITY COMBINATION IS NO LONGER SUPPORTIVE OF RAPID
FIRE SPREAD SO THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Sep 8, 4:50 AM PDT, 45 minutes earlier.

Area forecast discussion, Sep 8, 4:50 AM PDT, 45 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
450 AM PDT MON SEP 8 2014

.SYNOPSIS...
A dry cold front will sweep through the area Today bringing
breezy winds and cooler temperatures. Showers with this front will
be limited to northeast Washington and the Idaho Panhandle Tuesday
and Wednesday. Below normal temperatures will reign as well on
Tuesday and Wednesday. A warming trend with dry and mostly clear
conditions will commence Thursday and continue into next weekend.

&&

.DISCUSSION...
Today and tonight: Ridge of high pressure continues to flatten out
this morning as a cold front approaches from the northwest. At
2:00 AM this morning, the cold front was draped across southern BC,
out over Vancouver Island and into the eastern Pacific. The mid
level front will be a bit difficult to track today as there will
be little in the way of cloud cover; mainly just some high level
cirrus clouds out ahead of the front. The general progression of
the front will be for it to cross the Cascade Mtns during the
afternoon hours and then into the ID Panhandle by the evening.
Winds at 850 mbs will be up around 20 kts out ahead of the front.
This will result in breezy conditions developing through the
afternoon hours and into this evening. Winds may become a little
bit windier for the latter half of this afternoon and early
evening when we see better cold air advection with frontal
passage. Temperatures will be cooler across the region, but there
should be a good temperature differential from western WA to
eastern WA today. This will set up a strong cross Cascade pressure
gradient with the breeziest conditions likely to occur through
the Cascade gaps and out into the western basin. The top of the
marine layer will get up to around 3,000 ft in western WA. This
should be shallow enough that RHs are expected to once again dip
down to near critical levels today. The driest conditions will be
in extreme eastern WA, but this is also where the winds will be a
bit weaker. There is still some uncertainty as if we will see the
combination of strong enough winds with critically low RHs to meet
Red Flag Criteria. We will continue to hold onto the Fire Weather
Watch for now and reassess when the fire weather forecast is
issued later this morning. Once the cold front pushes across the
region tonight, we will begin to see a surge of some cold Canadian
air pushing south into the northern portions of the region. This
will set up a northernly pressure gradient tonight. This will
result in breezy northerly winds setting up through the Okanogan
Vly and down the Purcell Trench for tonight. /SVH

Tues through Thurs Nt: With the Ern Pacific upper ridge remaining
amplified, the downstream northwesterly steering flow across BC
and the Pac Nw will result in a colder but continued breezy fcst
that has the potential to bring some widespread freezing temps in
NE Wa and N Idaho by Wed Nt. This will be especially true for the
sheltered valley sites. Still, we did not go too aggressive with
bringing the deepest part of the cold post- frontal air mass west
across the continental divide given the trend of rising hts aloft
mid-week that transitions the steering flow to a more westerly
component. Model guidance shows disagreement in the strength of
the cold air mass/pressure rises...with gusty NE winds still
possible through the Purcell Trench corridor from Coeur d'Alene
north to the BC border. The frontal passage Tues afternoon will
also quickly produce winds that will veer to northerly and
increase dramatically through areas like the Okanogan Valley. For
pcpn, the aforementioned northwesterly steering flow continues to
contain two embedded quick- moving short- waves...the first Tues
and the second Wed. The track of these vort maxes, especially the
stronger Tues feature, will increase the chance of showers across
the N Idaho Panhandle and NE Wa, with mid-level lapse rates under
the cold pool aloft sufficiently steep to produce a threat of
thunder. This threat looks slight at best and likely limited to
the Idaho Montana border. bz

Friday through Tuesday morning: Dry northwest flow will have set
up over the Inland Northwest to begin the period, with some model
differences showing up by late in the weekend into the early next
week. The GFS still is building a ridge more solidly into the
region, while other extended models are keeping the ridge much
weaker/flatter and parked a little further west. While the current
forecast has moderating temperatures to above normal readings by
Sunday into Monday, the ridge located further east would likely
even warmer temperatures. So we remained with the more
conservative approach and tried to remain more in the middle of
available guidance.

Dry air will be firmly entrenched over the region each day, which
will keep precipitation chances right around zero. The dry air
will also aide in good cooling during the nighttime hours.
Afternoon temperatures may end up being above normal, but the
overnight low temperatures will be right around average, or even
below average. ty

&&

.AVIATION...
12Z TAFS: High pressure will flatten out as a dry cold front
sweeps across the region today. The front will produce some high
level cirrus clouds and breezy westerly winds this afternoon into
this evening. Breezy winds may also kick up some blowing dust in
the basin. Blowing dust may reduce visibility at times at KMWH
into MVFR category; it does not appear winds will be strong enough
to carry dust that would reduce vis below 6SM into the Spokane/Coeur
d'Alene areas or into the Palouse. Winds will gradually weaken
tonight and start to become more oriented down the Okanogan Vly
and down the Purcell Trench. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        81  51  69  44  66  39 /   0   0   0  10  10   0
Coeur d'Alene  79  47  69  43  65  38 /   0  10  10  10  10   0
Pullman        82  45  71  45  69  39 /   0   0   0   0  10   0
Lewiston       88  56  78  50  76  50 /   0   0   0   0  10   0
Colville       82  46  71  44  67  33 /  10  10  10  10  10   0
Sandpoint      76  44  65  40  62  35 /   0  10  20  20  20  10
Kellogg        76  49  66  42  61  34 /   0  10  20  20  20  10
Moses Lake     85  53  78  50  76  47 /   0   0   0   0   0   0
Wenatchee      84  59  77  54  74  52 /   0   0   0   0   0   0
Omak           84  49  76  48  71  41 /  10   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...FIRE Weather Watch from 1 PM PDT this afternoon through this
     evening for East Washington Central Cascade Valleys (Zone
     677)-East Washington Northern Columbia Basin (Zone 673)-
     East Washington Palouse and Spokane Area (Zone 674)-East
     Washington South Central Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Sep 7, 6:25 AM PDT, 23 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
625 AM PDT SUN SEP 7 2014

IDZ002-003-026-027-WAZ031-032-043-081330-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-OKANOGAN VALLEY-
625 AM PDT SUN SEP 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ033>036-041-042-044-081330-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
WATERVILLE PLATEAU-
625 AM PDT SUN SEP 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A DRY COLD FRONT ON MONDAY WILL PROMOTE BREEZY WINDS THROUGH THE
CASCADE GAPS AND OUT OVER THE BASIN WITH RELATIVE HUMIDITIES NEAR
CRITICAL VALUES. THE COMBINATION OF BREEZY WINDS AND LOW RELATIVE
HUMIDITIES WILL RESULT IN THE POTENTIAL FOR RAPID SPREAD OF ANY
NEW OR ONGOING FIRES.

IDZ001-004-WAZ037-038-081330-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
625 AM PDT SUN SEP 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A DRY AND COLD CANADIAN AIR MASS IS POSSIBLE AT THE END OF THE
WORK WEEK. THIS MAY RESULT IN LOW TEMPERATURES AT OR BELOW
FREEZING FOR WEDNESDAY NIGHT AND POSSIBLY AGAIN ON THURSDAY
NIGHT.

Nearby

Red Flag Warnings in Washington, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.